Acetaminophen (paracetamol) During Pregnancy May Alter Fetal Development

PainRelief.com Interview with:
Ann Z. Bauer ScD
Department of Work Environment
University of Massachusetts Lowell | UML 

PainRelief.com:  What is the background for this study?  What are the main findings of the underlying studies?

Response: Acetaminophen (paracetamol, brand name Tylenol) is an over-the-counter medication used to relieve pain and reduce fever. It is an active ingredient in over 600 medications and used by more than 50% of pregnant women worldwide and up to 65% of pregnant women in the US.

Current guidance recommends acetaminophen as the pain reliever of choice during pregnancy, as other pain relievers such as ibuprofen and aspirin are contraindicated during pregnancy, particularly after 20 weeks.

In this consensus statement the authors reviewed the research on acetaminophen use during pregnancy from 1995 through 2020 and found a growing body of evidence that suggests prenatal acetaminophen exposure may alter fetal development increasing the risk of neurodevelopmental, reproductive and urogenital disorders. Importantly, this review identifies a convergence of evidence from the trifecta of research areas -human cohort studies, in vitro and animal models. This statement asking for precaution and more research was supported by a total of 91 clinicians and researchers (13 authors and 78 signatories) from around the world.

Research suggests acetaminophen is an endocrine disruptor meaning it interferes with the proper functioning of hormones, specifically it is an anti-androgen that can significantly reduce testosterone production.  Acetaminophen exposure during pregnancy has been suggested to increase the risk of male undescended testicles (cryptorchidism) and shorter anogenital distance (ADG) a marker of sub-fertility.  Additionally, research suggests increased risk of neurodevelopmental disorders primarily attention deficit hyperactivity disorder (ADHD) and related behavioral abnormalities, but also autism spectrum disorder (ASD), language delays, decreased IQ, and conduct disorders.

Many users do not consider acetaminophen to be a medication with potential side effects. There is high usage, in part, because of a perception  that use is of negligible risk.  However, because use is so common, if acetaminophen is responsible for even a small increase in individual risk it could contribute substantially to these disorders in the overall population.

Continue reading

No Pain Relief Found With Paracetamol (acetaminophen) for Acute Back Pain

PainRelief.com Interview with:
Christina Abdel Shaheed PhD
Researcher and Academic
University of Sydney

Dr. Abdel Shaheed

PainRelief.com:  What is the background for this study?  What are the main findings?

Response: Paracetamol (acetaminophen) is one of the most widely used drugs for pain relief globally. Our study (https://onlinelibrary.wiley.com/doi/full/10.5694/mja2.50992) examined the evidence on the efficacy of paracetamol versus placebo for 44 different pain conditions. There is strong evidence paracetamol provides greater pain relief than placebo for four conditions: craniotomy, knee or hip osteoarthritis, tension headache and perineal pain following childbirth, however sometimes the effects were very small.

Paracetamol was no more effective than placebo for acute low back pain. There is uncertainty regarding the benefits of paracetamol for the remaining 39 pain conditions. To note, most studies evaluated single doses of the pain reliever, which does not reflect typical use of the medicine.


PainRelief.com: What should readers take away from your report?

Response: If people are considering paracetamol for their pain, the recommendation is to:

  • Stick within the safe limits for using paracetamol (maximum 4 g daily for adults, which will vary depending on the formulation used).
  • Bear in mind there are different types of paracetamol products (long-acting, which should be taken less frequently, versus short-acting); and cold and flu preparations (including decongestant) and popular over-the-counter products for pain relief (including ibuprofen) can also contain paracetamol.
  • Do not use paracetamol for more than a few days at a time unless specifically advised to by a doctor or pharmacist.
  • Consider combining the medicine with other non-drug strategies to optimise pain relief, particularly for conditions like osteoarthritis e.g. exercise and healthy eating.

PainRelief.com: What recommendations do you have for future research as a result of this work?

Response: High quality clinical trials evaluating typical use of paracetamol are needed to resolve the uncertainty around its effectiveness for the majority of pain conditions.

Disclosures: Some of the authors on this study were also involved in the PACE trial which evaluated the efficacy of paracetamol vs placebo for acute low back pain.

Citation:

Abdel Shaheed, C., Ferreira, G.E., Dmitritchenko, A., McLachlan, A.J., Day, R.O., Saragiotto, B., Lin, C., Langendyk, V., Stanaway, F., Latimer, J., Kamper, S., McLachlan, H., Ahedi, H. and Maher, C.G. (2021), The efficacy and safety of paracetamol for pain relief: an overview of systematic reviews. Med J Aust, 214: 324-331. https://doi.org/10.5694/mja2.50992

The information on PainRelief.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.

High Dose Pain Reliever Paracetamol -Acetaminophen Linked to Increase in Overdoses

PainRelief.com Interview with:
Andrea Burden, Ph.D.
Assistant Professor of Pharmacoepidemiology
Institute of Pharmaceutical Sciences
Zurich Switzerland

PainRelief.com:  What is the background for this study?

Response: Paracetamol (also known as acetaminophen) is one of the most commonly used medications in the world. While the drug is generally safe, daily intake exceeding 4,000 milligrams (4 grams) can lead to irreversible liver injury and even death. Traditionally in Europe, paracetamol is available in two dose formulations, the 500 and 1,000 milligram tablets. The lower dose formulation is often available over-the-counter (without a prescription), while the high-dose formulation requires a medical prescription. In the last decade, there has been accumulating evidence that both the availability of high-doses of paracetamol, and the quantity of paracetamol available to patients, are associated with the risk of overdose. Therefore, in this study, we aimed to identify if there was an increase in the number of calls to the National Poison Information Centre in Switzerland for paracetamol-related overdoses after the high-dose 1,000 milligram (1 gram) paracetamol tablets became available in October of 2003. We also examined if there were differences in the circumstances of the overdose and severity between the 500 milligram or 1,000 milligram tablets.

Continue reading